Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 17, NWS Pueblo, CO

October 4, 2019Chaffee County, Fremont County, Lake County, Colorado

NWS Pueblo, CO issued this red flag warning at Oct 4, 2019, 6:05 PM MDT for Chaffee County, Fremont County, Lake County, Colorado. It took effect at Oct 5, 2019, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 6:05 PM MDT (00:05 UTC)
In effect from
Oct 5, 2019, 11:00 AM MDT
Expired
Oct 5, 2019, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Fremont County, CO, Lake County, CO

The radar

The Pueblo radar (KPUX), 162 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2019-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2019-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4112 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS85 KPUB 050005
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
605 PM MDT Fri Oct 4 2019

...A Red Flag Warning is in effect for gusty winds, low humidity 
and dry fuels from 11 AM until 8 PM Saturday for fire weather zone
220, which includes the upper Arkansas River Valley of Lake and 
Chaffee Counties...

COZ220-051615-
/O.NEW.KPUB.FW.W.0017.191005T1700Z-191006T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
605 PM MDT Fri Oct 4 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 220...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from 11 AM to 8 PM MDT Saturday.

* Affected Area...Fire Weather Zone 220.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...8 to 13 percent.

* Impacts...Conditions will be favorable for the ignition, rapid
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
614 
WWUS85 KPUB 050943
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
343 AM MDT Sat Oct 5 2019

...A Red Flag Warning is in effect for gusty winds, low humidity
and dry fuels from 11 AM MDT until 8 PM MDT today for fire 
weather zone 220, which includes the upper Arkansas River Valley 
of Lake and Chaffee Counties...

COZ220-060145-
/O.CON.KPUB.FW.W.0017.191005T1700Z-191006T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
343 AM MDT Sat Oct 5 2019

...A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING 
TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY 
AND DRY FUELS FOR FIRE WEATHER ZONE 220...

* Affected Area...Fire Weather Zone 220.

* Winds...West 15 to 25 mph with gusts around 45 mph at times.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for the ignition, rapid 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
412 
WWUS85 KPUB 051535
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
935 AM MDT Sat Oct 5 2019

...A Red Flag Warning is in effect for gusty winds, low humidity
and dry fuels from 11 AM MDT until 8 PM MDT today for fire
weather zones 220 and 222 which includes the upper Arkansas 
River Valley of Lake and Chaffee Counties and much of Fremont
County.... 

COZ222-060200-
/O.EXA.KPUB.FW.W.0017.191005T1700Z-191006T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
935 AM MDT Sat Oct 5 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 222...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 8 PM MDT this evening.

* Affected Area...Fire Weather Zone 222. Primarily the western
  half of zone 222. 

* Winds...West 15 to 25 mph with gusts up to 35 mph in the western
  half of zone 222. Southeast winds 10 to 20 mph in the eastern
  half of the zone.

* Relative Humidity...As low as 8 percent in the western half of
  the zone. As low as 17 percent in the eastern half of the zone. 

* Impacts...Conditions will be favorable for the ignition, rapid 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ220-060200-
/O.CON.KPUB.FW.W.0017.191005T1700Z-191006T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
935 AM MDT Sat Oct 5 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
220...

* Affected Area...Fire Weather Zone 220.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for the ignition, rapid 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
051 
WWUS85 KPUB 060224
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
824 PM MDT Sat Oct 5 2019

...Red Flag Warning Expired...

COZ220-222-060330-
/O.EXP.KPUB.FW.W.0017.000000T0000Z-191006T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
824 PM MDT Sat Oct 5 2019

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 220 AND 
222...

Winds have decreased and humidity levels have increased, allowing
for the red flag warning to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 4, 2:53 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 4, 2:53 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MDT Fri Oct 4 2019

.SHORT TERM...(This evening through Saturday)
Issued at 252 PM MDT Fri Oct 4 2019

Currently...

Band of showers were moving across the far eastern plains. Other
showers were noted along the CO/NM border across the S Sangres.
Alamosa Doppler was showing scattered showers over the southern SLV
floor and S San Juans. Over the general NW sections of the fcst area
skies were generally partly cloudy. Temps showed a bit of
variability across the plains with 70s adjacent to the mtns and 50s
and 60s elsewhere. KLAA reached 75 before the showers moved through.
The SLV was in the 60s with 40s and 50s in the mtns.

On the regional scale, broad trough was moving into western CO.
Noticeably drier air was noted to the west of this trough axis per
short range guidance.

Rest of Today into Tonight...Showers will continue to move east the
rest of today and are expected to stay generally south of a line from
KALS t KLAA through the rest of the afternoon. Relatively cooler
temps on the plains will likely mix out later this afternoon and
expect temps to reach into the 70s over most of the plains with an
80 or two adjacent to the mtns.

Later this evening into tonight, drier air will advect into the
entire region and expect winds to gradually shift into a more
northerly component across the plains as a weak Pacific boundary
associated with the mid level trough moves across the region. Some
gusts to 10 to 15 mph will be possible late tonight, especially
across the far eastern plains.

Over the higher terrain, expect generally light winds in the valleys
with locally strong to gusty winds at ridgeline level over the mtns.

Min temps tonight should be in the 40s most of the plains with 30s
across N El Paso county. 20s and 30s in the valleys with 20s in the
mtns.

Tomorrow...

Sunny and dry. Upslope flow will develop by mid day with 10 to 15
mph se winds along the I-25 corridor. Breezy west to sw winds
anticipated in the mtns with strongest winds aloft, although
strongest winds aloft are expected to weaken somewhat. Max temps
will reach into mostly in the 70s across the plains with 60s in the
valleys.

.LONG TERM...(Saturday night through Friday)
Issued at 252 PM MDT Fri Oct 4 2019

...Good potential for hard freeze Friday morning...
...Some indications for light rain or snow plains and eastern
mountains Thursday or Friday...

.Saturday Night and Sunday...Trough passes over the region during
the day on Sunday.  Not much moisture with the trough and any
chances for precipitation look to be north of the forecast area.
Cold front associated with the trough will pass over the eastern
plains and eastern mountains Sunday morning with some gusty north
winds on the plains.  Airmass will be dry behind the front. With
700mb flow from the northwest, do not anticipate any lower clouds
behind the front.

.Monday through Wednesday...Will have to watch for the potential of
some light frost Monday morning on the plains with dry airmass over
the region.  Grids currently have mid 30s for lows Monday morning.
Air aloft warms Sunday evening and into Monday as the trough moves
to the east and this warming will limit the amount of radiational
cooling on the plains. Otherwise, mild a dry westerly flow persists
over the region. Tuesday will be the warmest day with highs in the
80s on the plains.  Weak trough moving across region on Tuesday will
have minimal effects on the weather. By later on Wednesday, stronger
trough starts approaching the region from the northwest. There is
some potential for critical fire weather conditions with increased
southwest winds ahead of the trough.  Grids currently have some
marginal red flag conditions over the northern potions of our
forecast area.  Models are tending to keep the cold front to the
north of the region throughout the day on Wednesday. An earlier
frontal passage may cool temperatures more than what is in the grids.

.Thursday and Friday...The trough will move over the region during
this time period. The main story will be the much cooler weather.
Cold front will pass on Thursday with 700mb temperatures as low as
-10C on Thursday. Current forecast indicate a hard freeze is
 likely over the entire region Friday morning. NBM grids have lows
 in the 20s for the entire forecast area Friday morning, and NBM
 has trended downward 2-4F from the previous forecast. The 06Z GFS
 ensemble mean 500mb height shows the mean troughieness over
 Colorado Thursday and remaining on Friday. GFS ensembles show a
 high spread for 500mb heights especially on Friday. Suspect there
 is a wide range of solutions on the strength and speed of the
 trough with some members having a slower and deeper trough
 remaining over the region on Friday. A slower and deeper system
 would increase chances for precipitation over the eastern
 mountains and plains. NBM has scattered to isolated PoPs on
 Thursday and Friday, accounting for the difference among the
 ensembles. This looks like a good compromise given that moisture
 will be limited with this system. Latest EC and GFS trend towards
 the faster trough solutions. These are only two of many
 models/ensembles so will not discount potential for slower trough
 based only on these two runs. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 252 PM MDT Fri Oct 4 2019

VFR anticipated during the next 24 hours at each of the taf sites,
KCOS, KPUB and KALS. Flow will be diurnal.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, Oct 4, 5:56 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
556 AM MDT Fri Oct 4 2019

COZ058>089-093>099-051200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
556 AM MDT Fri Oct 4 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Areas of low clouds and fog will be possible this morning from
central and eastern El Paso County, south-southeastward into Baca
County.

Isolated thunderstorms, capable of producing hazardous lightning and
gusty winds will be possible over southern sections of southern
Colorado, this afternoon into early this evening.

In addition, elevated fire weather conditions due to existing dry
conditions, gusty winds at times, and above seasonal temperatures
will be possible, primarily over western higher terrain locations
this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday afternoon, portions of northwest Saguache, western
Fremont and Chaffee Counties will have an elevated risk of fire
danger due to persistent dry conditions, low humidities, and
areas of strong wind gusts.

There will be the possibility of freezing or near freezing
temperatures in mainly northern El Paso County Monday
morning. Thursday morning, there will be the potential for
widespread freezing temperatures over much of El Paso County.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

77/28

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.